Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

October 23, 20175 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Oct 23, 2017, 9:49 AM EDT for 5 counties in Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2017, 9:49 AM EDT (13:49 UTC)
Expired
Oct 23, 2017, 10:15 AM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Cobb County, GA, Coweta County, GA, Douglas County, GA, Harris County, GA, Meriwether County, GA

The radar

The Atlanta radar (KFFC), 21 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS82 KFFC 231349
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
949 AM EDT MON OCT 23 2017
 
GAZ031-032-042>044-053-054-066-067-078-089-231415-
Harris GA-Fayette GA-Douglas GA-Cobb GA-Coweta GA-Carroll GA-
Troup GA-Meriwether GA-Paulding GA-Muscogee GA-South Fulton GA-
949 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...NORTHWESTERN FAYETTE...
DOUGLAS...WESTERN COBB...COWETA...EASTERN CARROLL...EASTERN TROUP...
MERIWETHER...SOUTHEASTERN PAULDING...NORTHERN MUSCOGEE AND SOUTH
FULTON COUNTIES UNTIL 1015 AM EDT...

At 949 AM EDT...a line of strong thunderstorms was along a line
extending from near Brownsville to near Fortson...and moving east at
25 mph.

  HAZARD...40 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Marietta, Newnan, Douglasville, Dallas, Hamilton, Greenville, Smyrna,
Peachtree City, Union City, Powder Springs, Fairburn, Tyrone,
Austell, Palmetto, Hiram, Hogansville, Grantville, Pine Mountain,
Luthersville and Waverly Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3392 8481 3402 8449 3378 8453 3375 8457
      3373 8454 3252 8473 3251 8500
TIME...MOT...LOC 1349Z 254DEG 22KT 3378 8478 3258 8497 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 23, 7:29 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 23, 7:29 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 AM EDT Mon Oct 23 2017

.PREV DISCUSSION... /Issued 357 AM EDT Mon Oct 23 2017/

SHORT TERM /Today through Tuesday/...

Cold front currently moving across AL and central TN bringing
showers and isolated thunderstorms to the Southeastern U.S. The
precipitation shield associated with the trough/front will continue
to spread eastward with the actual front moving into far western GA
right around daybreak.

The cold front should move through most of the CWA by late
morning/early afternoon. As the front exits the state...instability
indices and shear values increase a bit and we may see some strong
to near severe storms this afternoon for areas east of an ATL to MCN
line. The biggest threat will be periods of heavy rain...gusty
winds...and frequent lightning strikes. The current forecast models
are showing this frontal system completely exiting the area by 00z
Tues with a much drier and cooler airmass pushing into the area
through Tuesday.

Cooler temperatures and a drier airmass are expected behind the cold
front Monday night. Lows tonight will be in the 40s and 50s with
highs Tues mainly in the 60s to near 70.

01

LONG TERM /Tuesday Night through Sunday/...

The long term portion begins with a very strong mid level trough
moving through with a very much mid winter appearance. This will
usher in the coldest air of this young fall season by far with mid
to upper 30s for the northern tier on Wednesday morning and now
only recovering to the upper 50s for Wednesday afternoon. There
will be some wrap around clouds with the passage of the trough but
at this time, moisture looks too shallow to result in any
precipitation.

High pressure remains in control for much of the week with
continued cold conditions during the overnight as there could be
some lower 30s for the NE mountains Wed night into Thu morning.
Next wx system will be on tap for the weekend as another cold
front moves into NW GA late on Friday. Does not appear at this
time as if this one will be able to tap into the gulf so front
will have to bring all its moisture with it. Looks limited at best
for precip chances and will limit to low end chance in the grids
for now.

Looks like the ECMWF has come around to the GFS solution of a
cleaner FROPA Sat into Sun. Still will hold onto some pops through
the first half of the weekend for now but if trends continue,
should be able to drop altogether with subsequent forecasts.
Another shot of cold temps to follow the frontal passage with a
return to lows in the 30s.

Deese

&&

.AVIATION...
12Z Update...
IFR ceilings to start this TAF set with things improving rapidly as
the frontal system moves through the area. Showers ahead of the
main front are moving across the state right and we should see
some thunderstorms later this morning. Best timing for TSRA in the
ATL area will be generally between 14-16z and a bit later at AHN
and MCN. Precip will come to an end around 18z in the ATL area
with ceilings lifting and SCT out by 20z. Winds starting out of
the SE and turning to the S and then the W and NW through the end
of the TAF set. Wind speeds around 10kt and will see some gust
near 20kt through the afternoon. Wind speeds diminish after 00z to
8kt or less. Will see some more gust Tuesday afternoon also.
VSBYs will be in the MVFR to VFR range through the period.

//ATL Confidence...12Z Update...
Medium to high confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  48  69  42 /  90  30   0   0
Atlanta         70  51  66  43 /  90   5   0   0
Blairsville     67  43  61  35 /  90  20   5   5
Cartersville    69  47  64  39 /  90   5   0   0
Columbus        74  51  70  46 /  90   5   0   0
Gainesville     69  49  65  42 /  90  20   0   0
Macon           75  49  72  42 /  90  20   0   0
Rome            69  46  64  39 /  90   5   0   0
Peachtree City  72  47  67  40 /  90   5   0   0
Vidalia         78  55  76  48 /  70  50   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM EDT this afternoon for the following
zones: Fannin...Lumpkin...Towns...Union...White.

&&

SHORT TERM...01
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, Oct 23, 7:02 AM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
702 AM EDT Mon Oct 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
702 AM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Wind Advisory In Effect For The Higher Elevations Of Northeast
Georgia...

Thunderstorms are expected along and ahead of a cold front
this morning with a few strong thunderstorms. An isolated severe
thunderstorm remains possible as well. The primary hazard from
any strong to severe thunderstorms will be occasional lightning
and strong, possibly damaging wind gusts. Heavy rainfall can also
be expected with primary threat over the higher elevations of NE
Georgia.

Strong winds at higher elevations of Northeast Georgia with 20 to
25 mph and gusts to 35 mph will lead to some trees and powerlines
down through early afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Oct 23, 3:49 AM EDT, 6 hours before
Special Weather Statement
National Weather Service Peachtree City GA
349 AM EDT MON OCT 23 2017

GAZ081-094-230815-
Peach GA-Crawford GA-
349 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEACH AND CRAWFORD
COUNTIES UNTIL 415 AM EDT...

At 349 AM EDT...a strong thunderstorm was over Lee Pope, or near Fort
Valley...moving north at 30 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fort Valley, Roberta, Knoxville, Nakomis, Lee Pope, Sandy Point,
Horns and Musella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3263 8407 3263 8406 3264 8408 3265 8408
      3266 8409 3277 8417 3277 8416 3283 8390
      3256 8391 3254 8401
TIME...MOT...LOC 0749Z 167DEG 25KT 3259 8398

WIND...40MPH
Special weather statement, Oct 23, 4:14 AM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 AM EDT MON OCT 23 2017

GAZ103-230845-
Webster GA-
414 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 445 AM
EDT...

At 414 AM EDT...a strong thunderstorm was over Parrott, or 7 miles
northwest of Dawson...moving north at 40 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Preston, Weston, Centerpoint, Dumas, Leveretts and Chambliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3213 8464 3213 8443 3204 8443 3204 8444
      3193 8445 3192 8446 3192 8460
TIME...MOT...LOC 0814Z 175DEG 34KT 3187 8451

WIND...40MPH
Special weather statement, Oct 23, 4:24 AM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
424 AM EDT MON OCT 23 2017

GAZ092-104-230900-
Schley GA-Sumter GA-
424 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEY AND WESTERN
SUMTER COUNTIES UNTIL 500 AM EDT...

At 424 AM EDT...a line of strong thunderstorms was along a line
extending from near Plains to Olivers Mill...and moving north at 45
mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Ellaville, Plains, Smithville, Sumter, Maddox, Croxton
Crossroads and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3190 8437 3192 8438 3197 8444 3204 8444
      3204 8443 3208 8443 3229 8437 3210 8419
      3191 8426 3192 8434 3187 8434
TIME...MOT...LOC 0824Z 191DEG 37KT 3199 8443 3185 8432

WIND...40MPH
Special weather statement, Oct 23, 4:58 AM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
458 AM EDT MON OCT 23 2017

GAZ080-091>093-104>106-230930-
Macon GA-Schley GA-Crisp GA-Dooly GA-Taylor GA-Sumter GA-Marion GA-
458 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SCHLEY...NORTHWESTERN
CRISP...DOOLY...SOUTHWESTERN TAYLOR...NORTHEASTERN SUMTER AND
NORTHEASTERN MARION COUNTIES UNTIL 530 AM EDT...

At 458 AM EDT...a line of strong thunderstorms was along a line
extending from Doyle to Georgia Veterans Memorial St Pk...and moving
north at 35 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Cordele, Vienna, Butler, Ellaville, Oglethorpe, Montezuma,
Byromville, Ideal, Pinehurst, Andersonville, Lilly, Dooling, Murrays
Crossroads, Whitewater State Park, Richwood, New Era, Rupert, La
Crosse and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3231 8449 3262 8440 3264 8437 3216 8366
      3190 8387
TIME...MOT...LOC 0858Z 200DEG 30KT 3231 8444 3196 8392

WIND...40MPH
Special weather statement, Oct 23, 9:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
949 AM EDT MON OCT 23 2017

GAZ031-032-042>044-053-054-066-067-078-089-231415-
Harris GA-Fayette GA-Douglas GA-Cobb GA-Coweta GA-Carroll GA-
Troup GA-Meriwether GA-Paulding GA-Muscogee GA-South Fulton GA-
949 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...NORTHWESTERN FAYETTE...
DOUGLAS...WESTERN COBB...COWETA...EASTERN CARROLL...EASTERN TROUP...
MERIWETHER...SOUTHEASTERN PAULDING...NORTHERN MUSCOGEE AND SOUTH
FULTON COUNTIES UNTIL 1015 AM EDT...

At 949 AM EDT...a line of strong thunderstorms was along a line
extending from near Brownsville to near Fortson...and moving east at
25 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Marietta, Newnan, Douglasville, Dallas, Hamilton, Greenville, Smyrna,
Peachtree City, Union City, Powder Springs, Fairburn, Tyrone,
Austell, Palmetto, Hiram, Hogansville, Grantville, Pine Mountain,
Luthersville and Waverly Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3392 8481 3402 8449 3378 8453 3375 8457
      3373 8454 3252 8473 3251 8500
TIME...MOT...LOC 1349Z 254DEG 22KT 3378 8478 3258 8497

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:09 AM EDTSpecial Weather StatementFFCBleckley51 min
Oct 23, 3:40 AM EDTSpecial Weather StatementFFCSumter50 min
Oct 23, 3:49 AM EDTSpecial Weather StatementFFCCrawford26 min
Oct 23, 4:10 AM EDTWind AdvisoryFFCFannin, Lumpkin, Towns, Union, White9 hr
Oct 23, 4:14 AM EDTSpecial Weather StatementFFCWebster31 min
Oct 23, 4:24 AM EDTSpecial Weather StatementFFCSumter36 min
Oct 23, 4:58 AM EDTSpecial Weather StatementFFCDooly, Macon, Schley, Taylor32 min
Oct 23, 10:13 AM EDTSpecial Weather StatementFFCCherokee, Clayton, Cobb, Dawson, Fayette, Fulton and 1 more32 min
Oct 23, 10:15 AM EDTSpecial Weather StatementFFCMarion, Talbot30 min
Oct 23, 10:40 AM EDTSpecial Weather StatementFFCMarion, Taylor, Upson35 min
Oct 23, 10:42 AM EDTSpecial Weather StatementFFCClayton, Dawson, DeKalb, Forsyth, Spalding33 min
Oct 23, 11:11 AM EDTSpecial Weather StatementFFCCrawford, Monroe, Taylor34 min
Oct 23, 11:13 AM EDTSpecial Weather StatementFFCButts, Forsyth, Gwinnett, Hall, Henry, Lumpkin and 3 more32 min
Oct 23, 11:16 AM EDTSpecial Weather StatementFFCUnion29 min
Oct 23, 11:40 AM EDTSpecial Weather StatementFFCCrawford, Macon, Monroe35 min
Oct 23, 11:42 AM EDTSpecial Weather StatementFFCBarrow, Butts, Hall, Newton, Walton33 min
Oct 23, 11:44 AM EDTSpecial Weather StatementFFCFannin, Lumpkin, Towns, Union, White31 min
Oct 23, 12:19 PM EDTSpecial Weather StatementFFCBanks, Barrow, Clarke, Greene, Jackson, Jasper and 6 more26 min
Oct 23, 12:33 PM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Oct 23, 12:45 PM EDTSpecial Weather StatementFFCBanks, Clarke, Greene, Jackson, Madison, Morgan and 3 more30 min
Oct 23, 1:08 PM EDTRiver Flood WarningFFCGwinnett24 hr
Oct 23, 1:15 PM EDTSpecial Weather StatementFFCBaldwin, Greene, Hancock, Madison, Oglethorpe, Taliaferro and 2 more45 min
Oct 23, 4:22 PM EDTSpecial Weather StatementFFCToombs23 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.